MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH 28MM -4 LFIT V40 HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH 28MM -4 LFIT V40 HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6260-9-028
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/23/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reported event: an event regarding incorrect selection involving a metal head was reported.The event was confirmed.Method & results: product evaluation and results: material analysis, visual, functional, and dimensional inspections could not be performed as the device was not received.Clinician review: no medical records were received for review with a clinical consultant.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that a 40 femoral head with a 2.5mm offset was implanted with a femoral head implant with a +2.5mm offset.Discovery was made when patient was in the recovery room, the provided implant sheet was reviewed and confirmed that the reported device was implanted.A review of the accolade ii femoral hip system surgical protocol, reference number (b)(4), "select the appropriate corresponding v40 or c-taper femoral head size and place it onto the dry trunnion of the femoral stem with a slight twist.Impact the head with two moderate blows using the stem head impactor." the reported event is considered to be the result of user error as no manufacturing-related product problem was found given the information provided.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
As reported via medwatch mw5161760: a 63-year-old female was brought to the operating room for a left-sided hemiarthroplasty under ga.The surgeon then implanted the stryker omnifit size 6, 120mm eon c-taper stem into the femoral canal.The surgeon then requested the femoral head implant with a +2.5mm offset to place on the implanted stem.The vendor representative who brought the implants to the operating room gave the surgeon a v40 femoral head with a 2.5mm offset.The surgeon installed the femoral head on the implanted stem, tested the security of the fit and performed a trial reductions after applying the bipolar head.The implants were secure and there were no signs of instability of the hip during the trial reduction.Later that evening, investigation revealed that the stryker vendor (who was in the case) contacted the surgeon and notified him that he had given the surgeon a stryker v40 femoral head instead of the c-taper head.The v40 head is not compatible with the implanted stem, and although could result in earlier failure due to fretting corrosion at the morse taper connection.Revision to a c-taper head to match the stem was done the next day.Review of the two stryker "head" implant boxes (c-taper and v40) indicate that the boxes were virtually identical (same color/ size and lettering).Once you remove the implants from the boxes and place them side by side, you cannot visually distinguish a c-taper head from a v40 head as they are identical on the surface.The box for the stryker v40 (which was implanted in error) includes that it "should be used only with the v40 femoral hip stems," but the c-taper head does not have similar information on the label.While the vendor reported that the v40 should not have fit the omnifit femoral stem, it did in this case as confirmed by physical maneuvers and x-ray confirmation at the end of the case.Investigation should be done as to the feasibility of modifying the package color, component descriptor, or other options to visually establish matching components as once the device is removed from the box, detection of an error is impossible.

Brand Name
28MM -4 LFIT V40 HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key20888714
Report Number0002249697-2024-01680
Device Sequence Number15663408
Product Code JDI
UDI-Device Identifier07613327012996
UDI-Public07613327012996
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 12/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number6260-9-028
Device Lot Number21375557
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/23/2024
Initial Report FDA Received Date12/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient SexFemale
Patient Weight57 KG
Patient EthnicityNon Hispanic